1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Causes of Hives

By

Updated July 03, 2014

2 of 4

Hives Causes - Medications
Causes of Hives
Image © Heather L. Brannon, MD

Many medications can cause hives, but only about 10% of hives are caused by medications. Hives will most often occur in the first 36 hours after starting the medication, but hives can occur even after taking a medicine for a long time. You can see that antibiotics are a common culprit.

Hives caused by radiocontrast dye, codeine, morphine, and aspirin are usually not triggered by the immune system, rather these drugs cause the direct release of histamine from specialized white blood cells called mast cells.

  1. About.com
  2. Health
  3. Dermatology
  4. Skin Diseases
  5. Hives
  6. Hives Causes - Medications That Cause Hives

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.